Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 478, NWS Goodland, KS

August 19, 2016Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2016, 6:28 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2016, 6:28 PM MDT (00:28 UTC)
Expired
Aug 19, 2016, 7:15 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:10 PM MDTTSTM WND GST 6518 S Flagler, COPASSED ON FROM MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS53 KGLD 200028
SVRGLD
COC017-063-200115-
/O.NEW.KGLD.SV.W.0478.160820T0028Z-160820T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 715 PM MDT

* AT 627 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 4 MILES NORTHEAST OF ARRIBA TO 14 MILES SOUTHWEST OF
  FLAGLER TO 6 MILES SOUTH OF HUGO...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLAGLER AND SEIBERT. 

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
407.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3944 10315 3931 10282 3895 10291 3888 10316
TIME...MOT...LOC 0027Z 311DEG 22KT 3935 10323 3916 10327 3904 10351 

HAIL...1.00IN
WIND...60MPH
 
$$

HUSTED
3 follow-up statements
211 
WWUS53 KGLD 200047
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT FRI AUG 19 2016

COC017-063-200115-
/O.CON.KGLD.SV.W.0478.000000T0000Z-160820T0115Z/
KIT CARSON CO-CHEYENNE CO-
647 PM MDT FRI AUG 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...

AT 647 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHWEST OF FLAGLER TO 14 MILES SOUTHEAST OF
ARRIBA TO 7 MILES WEST OF BOYERO...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLAGLER AND SEIBERT. 

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 391 AND
407.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3944 10315 3931 10282 3895 10291 3888 10316
TIME...MOT...LOC 0047Z 317DEG 26KT 3928 10312 3909 10316 3897 10340 

HAIL...1.00IN
WIND...60MPH
 
$$

HUSTED
366 
WWUS53 KGLD 200057
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT FRI AUG 19 2016

COC017-063-200115-
/O.CON.KGLD.SV.W.0478.000000T0000Z-160820T0115Z/
KIT CARSON CO-CHEYENNE CO-
657 PM MDT FRI AUG 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN
EAST CENTRAL COLORADO...

AT 657 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTH OF FLAGLER TO NEAR BOYERO...MOVING
SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST
CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3926 10315 3917 10286 3895 10291 3888 10316
TIME...MOT...LOC 0057Z 308DEG 27KT 3923 10304 3904 10308 3892 10332 

HAIL...1.00IN
WIND...60MPH
 
$$

HUSTED
502 
WWUS53 KGLD 200114
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT FRI AUG 19 2016

COC017-063-200124-
/O.EXP.KGLD.SV.W.0478.000000T0000Z-160820T0115Z/
KIT CARSON CO-CHEYENNE CO-
714 PM MDT FRI AUG 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON AND
NORTHWESTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE
AT 715 PM MDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3926 10315 3917 10286 3895 10291 3888 10316
TIME...MOT...LOC 0114Z 311DEG 22KT 3923 10304 3904 10308 3892 10332 

$$

HUSTED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 5:44 PM MDT, 44 minutes earlier.

Area forecast discussion, Aug 19, 5:44 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
544 PM MDT FRI AUG 19 2016

.UPDATE...
Issued at 540 PM MDT Fri Aug 19 2016

Updated forecast to better reflect current precipitation trends as
large portion of CWA has been and will remain precipitation free
for another few hours.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 206 PM MDT Fri Aug 19 2016

The cold front that pushed trough the forecast area overnight has
plunged into the Panhandle region of the southern High Plains with
cooler air backed up against the front range of the Colorado
Rockies. The surface low that has deepened along this front is
lifting out along the front draped across central Kansas towards
southeast Nebraska.  Ongoing overnight showers and thunderstorms
that continued through the morning have reintensified this afternoon
ahead of the surface low as they encountered a more unstable airmass
and are being aided by the associated shortwave through aloft that
will continue across Kansas and Nebraska this evening.

Additional thunderstorms are developing this afternoon over the
Rockies from southern Montana through Wyoming and into Colorado as
the main upper trough begins to swing through the northern plains
tonight.  Expect the main area of storms associated with this
feature to remain well north of the forecast area as they move
east and dissipate across Nebraska overnight. Another area of storms
should transition southward along the front range of Wyoming and
Colorado as the trough swings east with some of these storms moving
over the plains and possibly making it into the far western sections
of the forecast area this evening before dissipating around midnight
tonight.

Temperatures across the forecast area will remain cool through
Saturday with highs only in the 70s as high pressure moves into the
plains states and the upper trough swings towards the Great Lakes
region.

.LONG TERM...(Saturday night through Friday)
Issued at 132 PM MDT Fri Aug 19 2016

Forecast issues will be how much temperatures rise the beginning of
next week and the chances of rainfall beginning in the middle of
next week. Satellite showing showing an amplified flow from the
central Pacific into eastern North America.

Saturday night...Area under subsidence as strong system digs into
the north central portion of the country. Potentially a really cool
night as light and variable winds will be in place as a result of
the surface winds moving through and to the east of the area.
Considering what the analysis is showing upstream, did lower the
low temperatures a little and went toward the cooler guidance.

Sunday/Sunday night...Ridging and much drier air mass pushes over
the area. This will keep conditions dry. Southerly winds will
increase, getting close to breezy, and will bring in warmer air.
Models may be a little warm considering the cooler start and
southerly winds will probably have some recycled cool air in it.

Monday...Ridging flattens and gets pushed east as next trough
develops/moves into the western portion of the country. Strong upper
system is in the northern portion, over southwest Canada, of this
trough. Surface focus looks to remain to the west of the area
through the day. Weak shortwave trough will still be out to the
west. Air mass is still pretty dry and the lift is weak and still
out to the west. So will keep it dry for now. Air mass looks
warmer and raised a few degrees from the expected Sunday maxes.

Monday night through Friday...Next cold front moves into the area at
the beginning of this period. A lee side/prefrontal surface is over
the western portion of the area in advance of this next cold front.
As result of these boundaries, and another front later in the week,
and several shortwave troughs moving through the mean trough/west to
northwest flow aloft will make for a cooler and more active period.
After above normal high temperatures on Tuesday, the remainder of
the period looks to near to a little below normal. There looks to be
a chance for thunderstorms each day with Thursday and thursday
night having the least chance. The forecast blend catches this
nicely, is reasonable, and did not make any changes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 540 PM MDT Fri Aug 19 2016

VFR Conditions will prevail through the period although a period
of stratus below 020 possible for a few hours tonight behind next
surge of cooler air. May also see spotty storms develop along this
area of lower clouds which could produce locally lower flight
categories. At this time...looks like coverage will remain too
sparse to include in terminal.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...LOCKHART
LONG TERM...BULLER
AVIATION...JRM
Hazardous weather outlook, Aug 19, 3:04 PM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT FRI AUG 19 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
304 PM MDT FRI AUG 19 2016 /404 PM CDT FRI AUG 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WHILE ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
AREA LATE THIS AFTERNOON AND EVENING...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:14 PM MDTSpecial Weather StatementGLDCheyenne31 min
Aug 19, 7:39 PM MDTSpecial Weather StatementGLDCheyenne36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.